Secondary Logo

Journal Logo

Maximum Recommended Dose for Local Anesthetic Mixture

Section Editor(s): Saidman, LawrenceThangaswamy, Chitra Rajeswari MD; Elakkumanan, Lenin Babu MD

doi: 10.1213/ane.0b013e31818fa402
Letters to the Editor: Letters & Announcements
Free
SDC

Department of Anaesthesiology and Intensive care; All India Institute of Medical Sciences; Ansari nagar, New Delhi; India; dr.lenin@gmail.com

Dr. Malinovsky does not wish to respond.

Back to Top | Article Outline

To the Editor:

We compliment Ludot et al. on successfully managing a nearly fatal cardiac dysrhythmia following lumbar plexus block in a child,1 but we would like to comment on the mixture and doses of local anesthetics used. The authors used a mixture of lidocaine and ropivacaine for posterior lumbar plexus block. Systemic toxicity due to local anesthetics may occur due to accidental intravascular injection or to excess plasma concentrations resulting from absorption from the injection site. Presumably, the latter caused the toxicity in their case. When two local anesthetic are used together, the toxicities should be presumed to be additive.2,3 Ludot et al. used 165 mg of ropivacaine and 220 mg of lidocaine in which this patient equaled 7 mg/kg). Because there does not seem to be any clinically significant advantage from using a mixture of local anesthetics, especially when the block is performed under anesthesia, we believe that they should have used only ropivacine and maintained the anesthesia by inhalational agents or opioids (increasing the depth of anesthesia) until the effect of block was apparent (failed or partial block could be recognized by increased analgesic requirement). In this way, the total dose of ropivacaine might have been limited to less than the dose causing systemic toxicity.

Chitra Rajeswari Thangaswamy, MD

Lenin Babu Elakkumanan, MD

Department of Anaesthesiology and Intensive care

All India Institute of Medical Sciences

Ansari nagar, New Delhi

India

dr.lenin@gmail.com

Back to Top | Article Outline

REFERENCES

1. Ludot H, Tharin JY, Belouadah M, Mazoit JX, Malinovsky JM. Successful resuscitation after ropivacaine and lidocaine-induced ventricular arrhythmia following posterior lumbar plexus block in a child. Anesth Analg 2008;106:1572–4
2. Strichartz G, Berde C. Local anesthetics. In: Miller R, ed. Miller’s anesthesia, 6th ed. Philadelphia: Elsevier Churchill Livinstone, 2005:573–604
3. Munson ES, Paul WL, Embro WJ. Central-nervous-system toxicity of local anesthetic mixtures in monkeys. Anesthesiology 1977; 46:179–83
© 2009 International Anesthesia Research Society